Antidepressant use and long-term weight gain | The Daily Star
12:00 AM, July 08, 2018 / LAST MODIFIED: 12:00 AM, July 08, 2018

Antidepressant use and long-term weight gain

Antidepressants are associated with weight gain in the short term, but little is known about their long-term effects.

In this population-based cohort study, U.K. researchers determined the long-term associations between antidepressant prescriptions and weight gain in about 300,000 patients who had three or more body-mass index measurements between 2004 and 2014.

In the year of study entry, 13% of men and 22% of women were prescribed antidepressants. During average follow-up of 6 years, the incidence of ≥5% weight gain was significantly higher in participants who were prescribed antidepressants than in those who were not (11.2 vs. 8.1 per 100 person-years).

Initially normal-weight participants who took antidepressants were more likely to become overweight, and initially overweight participants were more likely to become obese.

All antidepressants except paroxetine were associated with risk for weight gain, with the greatest relative increase seen for mirtazapine.

Stay updated on the go with The Daily Star Android & iOS News App. Click here to download it for your device.

Grameenphone and Robi:
Type START <space> BR and send SMS it to 2222

Banglalink:
Type START <space> BR and send SMS it to 2225

Leave your comments

Top News

Top News

Top